EconPapers    
Economics at your fingertips  
 

THE CYCLICALITY OF REMITTANCES IN SUB-SAHARAN AFRICA

Emmanuel Lartey

Journal of Economic Development, 2016, vol. 41, issue 1, 1-18

Abstract: This paper investigates the cyclicality of remittances to make inferences about whether they are sent for altruistic or self-interest reasons. The results show that remittances are procyclical, and therefore, do not support the general altruistic motive for sending remittances to sub-Saharan Africa. The results also do not lend credence to the portfolio choice hypothesis. Thus, the findings suggest that remittances to the sub-region may be driven by some other self-interest motives or family arrangements. These results, however, do not diminish the fact that remittances remain an important source of external finance to the sub-region, as evidenced in the literature.

Keywords: Remittances; Institutional Quality; GDP per Capita Growth; Sub-Saharan Africa (search for similar items in EconPapers)
JEL-codes: F22 F24 F43 O10 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)

Downloads: (external link)
http://www.jed.or.kr/full-text/41-1/1.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jed:journl:v:41:y:2016:i:1:p:1-18

Access Statistics for this article

Journal of Economic Development is currently edited by Sung Y. Park

More articles in Journal of Economic Development from Chung-Ang Unviersity, Department of Economics Contact information at EDIRC.
Bibliographic data for series maintained by Sung Y. Park ().

 
Page updated 2025-03-19
Handle: RePEc:jed:journl:v:41:y:2016:i:1:p:1-18